October 14, 2010

Mark Foster, DO
0
58

Bob–

Had two very interesting cases this morning:

First, I saw new patient, a very thoughtful, intelligent retired pastor who is on Citalopram. We were visiting about a number of other health issues, and he asked if I could refill his antidepressant. I asked him to elaborate on why he is on it. It turns out that he was started on this two years ago due to some anger issues surrounding the turmoil of his retirement. He thinks his anger is much better now, but he attributes that mostly to his “decompression” from his retirement, and an increased understanding of himself and acceptance of a new phase in his life. As we talked, we felt that his fatigue, weight gain, and some men’s health problems could all be attributable in part to his SSRI. We are dealing with several other issues right now, so we didn’t make a change today, but we decided to reconvene in one month and see if he is ready to taper off of it. He was very agreeable to this.

Second, I saw a rough-edged 24 year old young woman who has three children, all by different fathers. She has multiple facial piercings (eyebrows, nose, and lips–ouch), and a low level of education. She is challenging to deal with, because her comprehension and insight is low, though I’ve seen her so frequently that I think I’ve come to understand her and appreciate her for who she is, and so we have a pretty good rapport. She seems to take some ironic delight in stumping her doctor, as though when I can’t fix her problems, it confirms her self-belief that she is indeed a broken person. I see her usually for her chronic mid-back pain and migraine headaches. We are reaching the end of our rope in dealing with her pain, as she’s been through several specialists, therapists and surgeons and nobody else can figure out what is wrong or how to fix her. She doesn’t seem to be drug seeking, and I’m trying to hold the line to prevent her from becoming addicted to narcotics. She has scattered thinking and a feisty temper, but we’ve always dealt with her “anxiety and depression” as the background noise of our visits, though they are always lurking nearby. I started her on Prozac about a year ago when she complained of being “totally depressed,” but quite honestly, at that point in time, I think I offered the medication because I didn’t know how else to manage her erratic and volatile personality. She flat out refused counseling, couldn’t exercise due to pain, couldn’t afford physical therapy, and had no interest in introspective efforts like journaling or meditation, and yet she was coming in all the time with these somatic and emotional complaints, and so what else could I do? She feels like the Prozac helps, although she takes it sporadically, probably only about 50% of the time. Personally, I haven’t noticed much of a difference in her mood one way or the other. Today, after I told her that I think she’s just going to have to live with her back pain (and should not undergo a surgery that seems like a shot in the dark), she said, “Alright, doc. Then what am I going to do about this depression? You’ve got me on the lowest dose of Prozac, right? How many of them pills do I have to take so I can be happy all the time?” She was being mostly serious. I said that, first of all, there is no happy pill that’s going to make your problems all go away, and secondly, my views are changing about this medicine, and I’m concerned that, over the long run, it could be making your anxiety and mood worse, as well as contributing to your weight gain and insomnia. “Alright, well, if you don’t want me to take that, then what can you give me so that I can be happy?” Well, let’s back up a bit. I think maybe we started down the wrong path with you a long time ago, and myself and all of these other doctors have led you to believe that whenever you have a problem, there is a magic pill to fix it, or a surgery, or a specialist. I think, if we step back here, we can see that all of this medicine and all these specialists are not fixing the underlying problems. And now, I’m concerned that actually some of this stuff is actually making things worse, not better. I think the answer for you is going to be less medicine, not more. She, in her limited way, seemed to agree with this, and so I suggested that we not increase her dose of Prozac, but actually try to wean off of it over the next few weeks. For several reasons, she wasn’t up that that right now, but we’ll see where she’s at when I see her again in a few weeks. This is a situation where our relationship paid some dividends, because I’ve worked with her long enough for her to pay attention to what I’m recommending, rather than for her to feel like I’m just brushing her off. We’ll see what comes of it. She is one that, due to social and intellectual factors that seem insurmountable, will be a chronically challenging patient, but perhaps we can leverage this trust into a healthier, “drug-lite” mode of care, where at least psychotropics won’t be exacerbating her underlying problems.

As both of these patients illustrate, it seems like I’m engaging in a lot of “pre-conceptual counseling” right now, challenging people’s ingrained belief in the efficacy of psychotropics, giving them food for thought, planting a seed, and then setting the stage for future discussions where we can begin to wean off of the meds. Maybe we’ll see some dividends from these efforts over the next few months. I’ll admit to an apprehension that some of my patients will worsen over the short run, not having the perspective or support to weather the withdrawal phase. Maybe I’ll have a bunch of patients looking for another doctor. But my hope is that my patients, over the long run, will have better mental and physical health, because they won’t be ingesting inefficacious and harmful meds. We’ll see. Stay tuned.

Have a good one,

Mark